Indiana, 2017Winter Weather in Indiana, December 29 to 30, 2017
December 29 to 30, 2017 · NWS ILN · 5 events in 5 counties and zones
A clipper system tracked through southeast Indiana and southern Ohio late in the day on the 29th. Highest snowfall accumulations were focused along the I-70 corridor.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper system tracked through southeast Indiana and southern Ohio late in the day on the 29th. Highest snowfall accumulations were focused along the I-70 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 29, 3:41 PM EST, 19 minutes earlier.
Area forecast discussion, Dec 29, 3:41 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
341 PM EST Fri Dec 29 2017
.SYNOPSIS...
A clipper system will bring 1 to 3 inches of snow to areas north
of the Ohio River tonight. Bitter cold air arctic air will
follow this system for the new years holiday weekend, keeping
temperatures well below normal into the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Clipper system is aiming southwest of metropolitan Cincinnati at
this moment in time. This area of snow will rapidly expand east
this afternoon and evening. Heaviest band of snow will run from
west of Dayton to east of Wilmington where 2-3" are possible.
North of this line, everyone should get about 2 inches, while a
sharp cutoff of less than an inch is expected south of the Ohio
River and the 275 loop in northern Kentucky.
Temperatures will be slightly milder tonight given the incoming
snow. Teens will be prevalent in most of the region, with some
lower 20s in far southern Ohio and into northern Kentucky.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Snow will be quickly tapering off from west to east with just a
lingering quarter inch possible during the day Saturday, mainly
in the Scioto Valley. Cloud cover will hang tough, and highs
Saturday will be similar to today's, ranging from the teens
in the northwest to the mid 20s south of the Ohio River.
High pressure will build over the Upper Midwest and then help to
usher significantly colder air to the Ohio Valley. Low
temperatures Saturday night will be in the single digits with
sub-zero wind chills.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Long wave trough will persist through the period keeping
temperatures well below normal. Periodic short waves moving
through the flow will reinforce the Arctic air entrenched
across eastern North America. The more robust system will swing
through Wednesday and could bring some snow showers with it.
Otherwise cold will predominate with the lowest temperatures
forecast for the first half of the week. While winds will not be
terribly strong, the combination of even light wind with the
very cold air temperatures will make for bitter conditions.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Clipper system will enter in rapid fashion this afternoon. Cigs
have dissipated over the southern CWA but this is a temporary
measure for the next few hours. Once snow starts (21z in the
west 22/23z in the east) expect cigs to drop to the low end MVFR
with IFR vsbys, and occasionally lower to IFR cigs and LIFR
vsbys in the more steady snow that will occur this evening.
Snow will end from west to east late overnight with a reasonably
quick improvement to cigs. West winds this afternoon will become
variable under 5kt by evening and lighten even more overnight.
After daybreak tomorrow, expect northwest winds at 12-15kt to
kick in.
OUTLOOK...MVFR ceilings will be possible through the weekend.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Saturday for OHZ026-
034-035-042>046-051>056-060>065-070>074-077>082-088.
KY...Winter Weather Advisory until 10 AM EST Saturday for
KYZ091>093.
IN...Winter Weather Advisory until 10 AM EST Saturday for INZ050-
058-059-066-073>075.
&&
SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...
AVIATION...FranksHazardous weather outlook, Dec 29, 3:09 PM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
309 PM EST Fri Dec 29 2017
INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-302015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
309 PM EST Fri Dec 29 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind chills from Sunday through Tuesday will be bitterly cold.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ080-KYZ089-090-094>100-302015-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-
309 PM EST Fri Dec 29 2017
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.
.DAY ONE...This Afternoon and Tonight.
Light snow will overspread the region tonight, with accumulations an
inch or less expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind chills from Sunday through Tuesday will be bitterly cold.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
In the hours before
Special weather statement, Dec 29, 10:26 AM EST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1026 AM EST Fri Dec 29 2017
...SNOW EXPECTED THIS EVENING...
INZ073>075-080-KYZ089>100-OHZ077>079-081-088-292000-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-Scioto-
Including the cities of Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Cincinnati,
Milford, Georgetown, Mount Orab, West Union, Peebles, Portsmouth,
and Wheelersburg
1026 AM EST Fri Dec 29 2017
Light snow will develop late this afternoon across southeast
Indiana, overspread the Cincinnati metro area by sunset and cross
into northern Kentucky and southern Ohio this evening.
Accumulating snow should end towards midnight, with some lingering
light snow and flurries expected through daybreak. Around an inch
of snow accumulation is expected by Saturday morning, mainly
along the Ohio River. Further south along a Vevay, Williamstown,
Mt. Olivet to Lewisburg line, a quarter to a half inch is
expected.
This snow will cause adverse driving conditions, and motorists
should use extra caution to safely reach their destinations if
traveling tonight.
Winter Weather, Dearborn
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Dearborn forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.145, -84.973 (the zone’s center; the record gives no point)
The observer from north of Bright measured 1.7 inches while another west of Aurora measured an inch. Yet another observer northeast of Dillsboro measured 0.7 inches of snow.
Winter Weather, Fayette
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.640, -85.179 (the zone’s center; the record gives no point)
The observer northeast of Alpine measured 1.5 inches of snow.
Winter Weather, Franklin
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.415, -85.060 (the zone’s center; the record gives no point)
The observer from Brookville measured 1.5 inches of snow.
Winter Weather, Ripley
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Ripley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
Two observers in Batesville measured 1.1 inches of snow. Other observers from northeast of Osgood, Batesville, and Napoleon measured an inch.
Winter Weather, Wayne
- When
- December 29, 4:00 PM EST to December 30, 10:00 AM EST
- Where
- Wayne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.864, -85.010 (the zone’s center; the record gives no point)
The Richmond Water Works observer measured 3.5 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lake-Effect Snow in Michigan, December 29 to 31, 20173 deaths · 4 injured · $85,000 · 8 events
- Lake-Effect Snow in Pennsylvania, December 29 to 30, 2017$600,000 · 2 events
- Lake-Effect Snow in Ohio, December 29 to 31, 2017$550,000 · 3 events
- Lake-Effect Snow in New York, December 29 to 31, 2017$205,000 · 7 events
- Winter Weather in Ohio, December 29 to 30, 201731 events
- Extreme Cold in Minnesota, December 29 to 31, 201728 events
- Extreme Cold in Minnesota, December 29 to 31, 201724 events
- Winter Storm and Winter Weather in Iowa, December 29, 201718 events
- Extreme Cold in North Dakota, December 29 to 31, 201718 events
- Winter Storm and Winter Weather in Illinois, December 29, 201711 events
- Winter Weather in South Dakota, December 29, 20179 events
- Winter Storm in Montana, December 29 to 30, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729908, 729910, 729911, 729912, 729913.